Texas, 2024

Flash Flood and Dust Storm in Texas, May 28, 2024

May 28, 2024 · NWS MAF · 5 events in 4 counties and zones

A strong outflow boundary moved across the Permian Basin resulting in a dust storm with areas of significant visibility reduction. This outflow boundary would also aid in the development of afternoon severe thunderstorms across the Lower Trans Pecos and northeast Permian Basin.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A strong outflow boundary moved across the Permian Basin resulting in a dust storm with areas of significant visibility reduction. This outflow boundary would also aid in the development of afternoon severe thunderstorms across the Lower Trans Pecos and northeast Permian Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 28, 12:26 PM CST, 54 minutes earlier.

Area forecast discussion, May 28, 12:26 PM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
126 PM CDT Tue May 28 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 124 PM CDT Tue May 28 2024

An MCS to the northeast of the area moving southeast through north
Texas has pushed an outflow boundary to the southwest this afternoon
as apparent on visible satellite imagery , with storms possible this
evening (especially across Pecos County or the southeastern Permian
Basin), quickly growing upscale and moving east out of the area.
Large hail and damaging winds will be the main threats with these
storms, but an isolated tornado cannot be ruled out in the most
intense and rapidly developing storms. Associated with increased
moisture behind the outflow boundary, easterly winds advecting in
higher boundary layer moisture, as well as lower clouds and stratus
are forecast for the northeastern Permian Basin. These low clouds
and increased high clouds farther southwest will inhibit radiational
cooling tonight with lows above average and in the 60s, 70s along
the Rio Grande and Pecos River in West Texas, and upper 50s in
northernmost Lea County. Similarly, cloud cover will limit
diurnal heating tomorrow, with temperatures much cooler and closer
to if not slightly below average for most of the Permian Basin
and Lea County, and a few degrees above average in the 90s to the
southwest over most of Eddy County, the western Permian Basin,
and southwest of the Pecos River. Highs 5 to 10 degrees above
average with 100s along the Rio Grande and parts of the Stockton
Plateau are also forecast. Highs will be lowest in
northeasternmost parts of the area farthest behind the outflow
boundary from today's storms, and the outflow boundary is expected
to progress as far west as the Southeast New Mexico/West Texas
border before washing out and becoming less distinct. It will
remain hot along/south of the Pecos River, especially south of
Highway 90. Weak ridging overhead is likely to limit most
shower/storm activity, but convective initiation as a result of
heating of elevated terrain in the Davis Mountains and Pecos
County is still possible. A 35+ kt LLJ providing 35-45kts of deep
shear will help maintain updrafts and keep any storms that form
persistent into tomorrow evening, before the boundary layer
stabilizes with loss of daytime heating. Lows remain a few degrees
above average for late May tomorrow night as widespread cloud
cover persists, with 60s aside from 70s near the Rio Grande, over
the eastern Stockton Plateau, and southeastern Permian Basin.

&&

.LONG TERM...
(Thursday through Monday)
Issued at 124 PM CDT Tue May 28 2024

After a "down" day Wednesday, convective chances pick up once again
Thursday. Weak disturbances within zonal flow aloft along with a
possible outflow boundary from overnight storms to our north will
help support another round of storms by Thursday afternoon. Best
coverage will be across the northern and eastern Permian Basin where
instability is greatest and the best shear exists. Temperatures will
climb back above normal with highs mostly in the 90s with 100s in
the lower river valleys.

Storm chances continue Friday into the weekend as we keep easterly
flow and moisture at the surface and weak shortwaves pass aloft. The
best chance for widespread storms looks to be Saturday afternoon as
a stronger wave arrives.

Ridging builds in early next week and the heat will be on!
Widespread 100s will be on the table beginning Monday into at least
Wednesday with more heat products likely.

&&

.AVIATION...
(18Z TAFS)
Issued at 1213 PM CDT Tue May 28 2024

S winds expected before winds back to SE and then E following
passage of an outflow boundary generated by storm complex NE of
the area. This boundary moves SW from 22Z to 06Z Wednesday.
Gusty/erratic winds with storms that form along and behind
boundary may complicate wind field, with MVFR and IFR VIS in
storms, VFR outside of storms. VFR conditions become MVFR at MAF
as lower CIGs develop from 00Z-10Z. MVFR CIGs also likely at HOB
and possibly CNM Wednesday morning. VFR CIGs expected for
terminals along and SW of Pecos River.

&&

.FIRE WEATHER...
Issued at 340 AM CDT Tue May 28 2024

Elevated fire weather conditions are expected through next week,
mainly over the higher terrain west of the Pecos on the west side of
a developing dryline each day.  Critical minimum relative humidities
will coincide with increased 20-ft winds each afternoon.  ERCs
remain above the 95th percentile in these areas.  However, fuel
density and limited opportunities for fire starts remain low.  The
one exception will be Saturday afternoon, when the dryline will be
far enough west that lightning starts will be possible in the
Sacramento Foothills, Guadalupes, and areas directly south to the
Presidio Valley.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               66  86  68  95 /  30  30  10  30
Carlsbad                 65  95  65  99 /  10  10  10   0
Dryden                   70  98  73  98 /  40  20  10  20
Fort Stockton            68  99  70 101 /  20  30  10  20
Guadalupe Pass           63  89  64  90 /   0   0   0   0
Hobbs                    62  88  65  96 /  10  20  10  10
Marfa                    56  95  54  94 /  20  10  10  10
Midland Intl Airport     66  90  69  97 /  20  20  10  20
Odessa                   67  92  70  98 /  20  20  10  20
Wink                     68  98  70 102 /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 8 PM CDT this evening for Central Brewster
     County-Chisos Basin-Davis Mountains-Davis Mountains
     Foothills-Lower Brewster County.

NM...None.
&&

SHORT TERM...94
LONG TERM....29
AVIATION...94
Hazardous weather outlook, May 28, 12:15 PM CST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
115 PM CDT Tue May 28 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-291815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
115 PM CDT Tue May 28 2024 /1215 PM MDT Tue May 28 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

A Heat Advisory is in effect this afternoon and early evening for
the Davis Mountains, Davis Mountain Foothills, and Brewster County.

There is a medium risk of severe thunderstorms this afternoon and
evening, mainly over the Western Low Rolling Plains and eastern
Permian Basin. Any severe storms that do develop will be accompanied
by large hail and/or damaging winds and/or an isolated tornado.

Near-critical fire weather conditions are expected this afternoon,
mainly over the higher terrain west of the Pecos.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low risk of severe thunderstorms Wednesday afternoon and
evening, mainly over the Lower Trans Pecos. Any severe storms that
do develop will be accompanied by large hail and/or damaging winds.

There is a low risk of severe thunderstorms Thursday afternoon and
evening, mainly over the Western Low Rolling Plains.  Any severe
storms that do develop will be accompanied by large hail and/or
damaging winds.

Hazardous heat is possible Thursday through Monday, mainly along the
Rio Grande.

Near-critical fire weather conditions are expected, mainly over the
higher terrain west of the Pecos.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The Midland/Odessa radar (KMAF), 17 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

2 dust storm, 2 hail, 1 flash flood. Local standard time, as filed.

Dust Storm, Midland

When
May 28, 1:20 PM CST to 1:35 PM CST
Where
Midland forecast zone
Reported by
NWS Employee
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

NWS Employees observed visibility of a quarter mile or less in blowing dust at the airport.

Dust Storm, Upton

When
May 28, 1:45 PM CST to 2:00 PM CST
Where
Upton forecast zone
Property damage
$50,000
Reported by
Public
Coordinates
31.369, -102.043 (the zone’s center; the record gives no point)

A multiple-vehicle accident was reported in the northbound lane of Highway 349. Visibility was observed as near zero. It remains unknown if there were any injuries from this accident. Property damage cost is an estimation.

Hail, Upton

When
May 28, 2:45 PM CST to 2:50 PM CST
Where
Upton County, Mc Camey Upton Co Ar
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.120, -102.220

Flash Flood, Terrell

When
May 28, 5:00 PM CST to 5:30 PM CST
Where
Terrell County, 3.77 mi ESE of Dryden to 1.34 mi NNE of Dryden
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.039, -102.058

Flash flooding was observed along State Highway 349 with multiple low water crossings impassable due to high water, especially along Independence Creek.

Hail, Borden

When
May 28, 5:40 PM CST to 5:45 PM CST
Where
Borden County, 2.15 mi NNW of Lake J B Thomas
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
32.630, -101.210

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1176152, 1176154, 1176155, 1176156, 1176157.